Alert archive / California / Flood Watches in 2024

Flood Watch 2, NWS Eureka, CA

January 19, 20245 counties in California

NWS Eureka, CA issued this flood watch at Jan 19, 2024, 3:16 AM PST for 5 counties in California. It took effect at Jan 20, 2024, 4:00 AM PST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2024, 3:16 AM PST (11:16 UTC)
In effect from
Jan 20, 2024, 4:00 AM PST
Expired
Jan 20, 2024, 8:54 PM PST
In force
17 hr
Issued by
NWS Eureka, CA
Flood severity
None

Counties Del Norte County, CA, Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 75 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2024-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2024-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WGUS66 KEKA 191116
FFAEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
316 AM PST Fri Jan 19 2024

CAZ104-106-108>115-192315-
/O.NEW.KEKA.FA.A.0002.240120T1200Z-240121T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwestern Humboldt-Southern Humboldt Interior-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Northern Lake-Southern Lake-
316 AM PST Fri Jan 19 2024

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY 
EVENING...

* WHAT...Flooding caused by excessive rainfall is possible.

* WHERE...Southern Humboldt, Southern Trinity, Mendocino County, and 
  Lake County.

* WHEN...From late tonight through Saturday evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas. Low-water 
  crossings may be flooded.

* ADDITIONAL DETAILS...
  - A storm system will start to bring rain along the coast
    during the day Friday, helping to saturate soils. More
    consistent, moderate rain will fall during the day Saturday
    with total rainfall of 1.8 to 3.5 inches most likely.
    Additional rainfall will is the expected by Monday.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

JHW
6 follow-up statements
670 
WGUS66 KEKA 192143
FFAEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
143 PM PST Fri Jan 19 2024

CAZ101>103-105-200545-
/O.EXA.KEKA.FA.A.0002.240120T1200Z-240121T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-
143 PM PST Fri Jan 19 2024

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY 
EVENING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of northwest California, including the following 
  areas, Coastal Del Norte, and Northern Humboldt counties.

* WHEN...From late tonight through Saturday evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks.

* ADDITIONAL DETAILS...
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

CAZ104-106-108>115-200545-
/O.CON.KEKA.FA.A.0002.240120T1200Z-240121T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwestern Humboldt-Southern Humboldt Interior-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Northern Lake-Southern Lake-
143 PM PST Fri Jan 19 2024

...FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY 
EVENING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Southern Humboldt, Southern Trinity, Mendocino County, and 
  Lake County.

* WHEN...From late tonight through Saturday evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas. Low-water 
  crossings may be flooded.

* ADDITIONAL DETAILS...
  - A storm system will start to bring rain along the coast
    during the day Friday, helping to saturate soils. More
    consistent, moderate rain will fall during the day Saturday
    with total rainfall of 1.8 to 3.5 inches most likely.
    Additional rainfall will is the expected by Monday.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

JMM
375 
WGUS66 KEKA 200541
FFAEKA

Flood Watch
National Weather Service Eureka CA
941 PM PST Fri Jan 19 2024

CAZ104-106-108>115-201345-
/O.CON.KEKA.FA.A.0002.240120T1200Z-240121T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwestern Humboldt-Southern Humboldt Interior-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Northern Lake-Southern Lake-
941 PM PST Fri Jan 19 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 4 AM PST SATURDAY THROUGH 
SATURDAY EVENING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Southern Humboldt, Southern Trinity, Mendocino County, and 
  Lake County.

* WHEN...From 4 AM PST Saturday through Saturday evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas. Low-water 
  crossings may be flooded.

* ADDITIONAL DETAILS...
  - A storm system will start to bring rain along the coast
    during the day Friday, helping to saturate soils. More
    consistent, moderate to heavy rain will fall during the day
    Saturday with total rainfall of 2 to 4 inches most likely.
    Additional rainfall will is the expected by Monday.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

CAZ101>103-105-201345-
/O.CON.KEKA.FA.A.0002.240120T1200Z-240121T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-
941 PM PST Fri Jan 19 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 4 AM PST SATURDAY THROUGH 
SATURDAY EVENING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of northwest California, including the following 
  areas, Coastal Del Norte, and Northern Humboldt counties.

* WHEN...From 4 AM PST Saturday through Saturday evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks.

* ADDITIONAL DETAILS...
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

JJW
559 
WGUS66 KEKA 201326
FFAEKA

Flood Watch
National Weather Service Eureka CA
526 AM PST Sat Jan 20 2024

CAZ104-106-108>115-202130-
/O.CON.KEKA.FA.A.0002.000000T0000Z-240121T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwestern Humboldt-Southern Humboldt Interior-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Northern Lake-Southern Lake-
526 AM PST Sat Jan 20 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Southern Humboldt, Southern Trinity, Mendocino County, and 
  Lake County.

* WHEN...Through this evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas. Low-water 
  crossings may be flooded.

* ADDITIONAL DETAILS...
  - Moderate rain showers will fall on already saturated soils
    with total rainfall of 1 to 3 inches most likely. Rain rates
    could reach as high as 0.5 in/hr along the coast. Additional
    rainfall will is the expected by Monday.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

CAZ101>103-105-202130-
/O.CON.KEKA.FA.A.0002.000000T0000Z-240121T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-
526 AM PST Sat Jan 20 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Del Norte County, and Northern Humboldt including the 
  coast.

* WHEN...Through this evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks.

* ADDITIONAL DETAILS...
  - Moderate rain showers will fall on already saturated soils
    with total rainfall of 2 to 4 inches most likely. Rain rates
    could reach as high as 0.5 in/hr along the coast. Additional
    rainfall will is the expected by Monday.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

JHW
588 
WGUS66 KEKA 201842
FFAEKA

Flood Watch
National Weather Service Eureka CA
1042 AM PST Sat Jan 20 2024

CAZ109>115-201945-
/O.CAN.KEKA.FA.A.0002.000000T0000Z-240121T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Northern Lake-Southern Lake-
1042 AM PST Sat Jan 20 2024

...FLOOD WATCH IS CANCELLED...

The Flood Watch is cancelled for a portion of northwest California, 
including the following areas, Mendocino County and Lake County.

The flooding threat has ended. Therefore, the Flood Watch is being 
cancelled.

$$

CAZ104-106-108-210245-
/O.CON.KEKA.FA.A.0002.000000T0000Z-240121T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwestern Humboldt-Southern Humboldt Interior-Southern Trinity-
1042 AM PST Sat Jan 20 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Southern Humboldt, and Southern Trinity.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas. Low-water 
  crossings may be flooded.

* ADDITIONAL DETAILS...
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

CAZ101>103-105-210245-
/O.CON.KEKA.FA.A.0002.000000T0000Z-240121T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-
1042 AM PST Sat Jan 20 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Del Norte County, and Northern Humboldt including the 
  coast.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks.

* ADDITIONAL DETAILS...
  - Moderate to heavy periods of rainfall will fall on already
    saturated soils with total rainfall of 2 to 4 inches most
    likely. Rain rates could reach as high as 0.5 in/hr along the
    coast. Additional rainfall will is the expected by Monday.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

ZVS
501 
WGUS66 KEKA 202206
FFAEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
206 PM PST Sat Jan 20 2024

CAZ109>115-210615-
/O.NEW.KEKA.FA.A.0003.240122T0400Z-240122T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Northern Lake-Southern Lake-
206 PM PST Sat Jan 20 2024

...FLOOD WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY 
MORNING...

* WHAT...Flooding caused by excessive rainfall is possible.

* WHERE...A portion of northwest California, including the following 
  areas, Mendocino County and Lake County.

* WHEN...From Sunday evening through Monday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas.

* ADDITIONAL DETAILS...
  - Moderate to heavy rain will fall on already saturated soils
    with total rainfall of 1 to 2 inches most likely. Rain rates
    could reach up to 0.5 in/hr late Sunday night across the
    interior.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

CAZ104-106-108-210600-
/O.CON.KEKA.FA.A.0002.000000T0000Z-240121T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwestern Humboldt-Southern Humboldt Interior-Southern Trinity-
206 PM PST Sat Jan 20 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...Southern Humboldt, and Southern Trinity.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas. Low-water 
  crossings may be flooded.

* ADDITIONAL DETAILS...
  - Another round of moderate to heavy rainfall is expected
    Sunday evening into Monday.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

CAZ101>103-105-210600-
/O.CON.KEKA.FA.A.0002.000000T0000Z-240121T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-
206 PM PST Sat Jan 20 2024

...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of northwest California, including the following 
  areas, Coastal Del Norte, Del Norte Interior, Northern Humboldt 
  Coast and Northern Humboldt Interior.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks.

* ADDITIONAL DETAILS...
  - Moderate to heavy periods of rainfall will fall on already
    saturated soils with total rainfall of 2 to 4 inches most
    likely. Rain rates could reach as high as 0.5 in/hr along the
    coast. Additional rainfall will is the expected by Monday.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

ZVS
095 
WGUS66 KEKA 210454
FFAEKA

Flood Watch
National Weather Service Eureka CA
854 PM PST Sat Jan 20 2024

CAZ101>106-108-210600-
/O.CAN.KEKA.FA.A.0002.000000T0000Z-240121T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-Southern
Humboldt Interior-Southern Trinity-
854 PM PST Sat Jan 20 2024

...FLOOD WATCH IS CANCELLED...

The Flood Watch is cancelled for a portion of northwest California, 
including the following areas, Coastal Del Norte, Del Norte 
Interior, Northern Humboldt Coast, Northern Humboldt Interior, 
Southern Humboldt Interior, Southern Trinity and Southwestern 
Humboldt.

Flooding is no longer expected to pose a threat. 

$$

CAZ109>115-211300-
/O.CON.KEKA.FA.A.0003.240122T0400Z-240122T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Northern Lake-Southern Lake-
854 PM PST Sat Jan 20 2024

...FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY 
MORNING...

* WHAT...Flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of northwest California, including the following 
  areas, Mendocino County and Lake County.

* WHEN...From Sunday evening through Monday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Flooding may occur in poor drainage and urban areas.

* ADDITIONAL DETAILS...
  - Moderate to heavy rain will fall on already saturated soils
    with total rainfall of 1 to 2 inches most likely. Rain rates
    could reach up to 0.5 in/hr late Sunday night across the
    interior.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

JJW

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this flood watch went out at Jan 18, 3:06 PM PST, 12 hours 10 minutes earlier.

Area forecast discussion, Jan 18, 3:06 PM PST, 12 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
306 PM PST Thu Jan 18 2024

.SYNOPSIS...Quiet weather today will devolve as moisture from a
series of systems associated with landfalling ARs impacts the PNW.
The first round of precipitation is expected to begin Friday
afternoon and will continue with varying intensity through Sunday
evening. Another elevated PWAT flux is expected Sunday evening into
late Monday. Higher accumulations will be experienced in southern
counties, although the entire CWA is expected to see minor flood
impacts.

&&

.DISCUSSION...A series of mid-latitude low pressure systems have been
evolving in the eastern Pacific over the past several days. A weak
upper level shortwave preceding the deepening trough over the
Pacific has been producing light precipitation in Del Norte county
beneath a broad ridging pattern. At the surface, an elongated low
nearing the PNW is beginning to affect the region with overrunning
warm frontal stratus. As a result, most of the CWA will remain dry
and mild beneath a consistent mid level cloud cover through Friday
morning.

A disorganized system of low level jet streaks is beginning to
develop downstream of this trough, increasing up SSE winds across
coastal headlands and higher terrain. ASOS and RAWS stations
along Cape Mendocino and exposed ridges above 2,000 ft have been
reporting gusts of 30-40 mph this morning and early afternoon,
while surface winds have been relatively calm. Ensembles are
predicting these winds will elevate to 35 to 45 mph gusts by early
Friday, a bit lower than previously forecast. Isolated gusts up
to 50 mph are possible by Friday afternoon especially along
exposed coastal areas of Cape Mendocino. Wind advisory criteria is
still questionable, as probabilities of wind gusts exceeding 50
mph are becoming more likely in this area above 1,000 ft, but
coverage is minimal and sporadic in nature.

As upper level tropical moisture begins to push onshore as a
landfalling AR, a trailing cold front already visible on satellite
imagery producing cold convective cloudtops will produce the first
round of significant precipitation Friday afternoon through
Saturday. The SE orientation of the flow is favorable for higher
rainfall rates along windward slopes especially in Mendocino and
Lake counties, although this will still be a factor for the Trinity
Alps and coast ranges up through Del Norte. Rainfall rates are are
not expected to exceed 1.0 inch in 6 hours in the King Range and
southern counties. Bullseye highest precip totals have been shifted
south of Point Arena by WPC, but 24 hour totals through Saturday
afternoon for Mendocino and Lake Counties as well as the King Range
are still forecast to be 1.5-2.5 inches, with locally higher amounts
along windward facing slopes. Northern counties will likely pick up
0.5-0.75 inches by Saturday afternoon.

QPF model guidance is a bit more ambiguous for the period spanning
Saturday evening through Sunday evening. Bands of higher precip
totals appear to be orographic in nature - varying degrees of
intensity are expected as higher elevations in the Trinity Alps and
coastal ranges pick up additional 1.0-1.5 inches in the 24 hours
prior to 4 PM Sunday. Coastal lowlands and inland valleys are more
likely to accumulate a widespread 0.5-1.0 inches during this period,
inhibited more by downsloping along the coast. Again, the heaviest
precip is focused in southern counties. This type of precip is
typically light to moderate and stratiform.

Ensembles have been consistently indicating that another surge of
PWAT will arrive late Sunday night into Monday, slightly less if not
similar to Friday-Saturday. Even so, WPC is still forecasting 24
hour rainfall rates (Sun 4PM to Mon 4PM) to be around 2-2.5 inches
of rainfall focused on the Mendocino coast, while northern portions
of the CWA are predicted to receive 1-2 additional inches. However,
there is a still a decent amount of uncertainty among model guidance
for the final wave of this system. Otherwise, winds will be
consistently gusty, with higher gusts arriving with each surge of
moisture. Cape Mendocino will be particularly susceptible with this
flow pattern. SE flow and WAA are still forecast to moderate snow
levels above 5,000 for the entirety of the weekend. The Trinity Alps
may see a few inches of snow, but mountain passes are unlikely to
see measurable snowfall.

Rainfall rates are expected to be less intense than last weekend's
storm, with moderate to high accumulations over a longer period of
time. CNRFC is indicating some main stem rivers potentially reaching
monitor stage by early next week. Specifically, Scott's Creek, the
Mad River and Eel River are expected to reach monitor stage, while
the Russian River at Hopland is expected to exceed 15 ft flood stage
by Monday. Flood product issuance's should become more refined within
the next few days.

&&

.AVIATION...The primary concern will be low-level wind shear for
coastal terminals. There may be short pockets of time when we may
technically not meet LLWS criteria, but the low-level coastal jet
manages to come back into play enough to keep this in the forecast.
There may be marginal low-level wind shear for KUKI, but for now
will leave out of the forecast. Fog and stratus are expected to make
the trek northward into KUKI late tonight with MVFR/IFR conditions
anticipated. Mostly VFR conditions are in the forecast for the coast
as precip chances have trended toward rather measly amounts.
Southeast winds could gust a bit over 12KTS at times for all
locations although not being realized this afternoon compared to
much of our model guidances.

&&

.MARINE...Winds nearshore have been fairly light today, under 10 kt,
with buoys reporting combined seas around 6 ft or less. Short period
southerly waves and a short period WSW swell has dominated the
spectrum today. Forecast is for winds to increase and southerly
and west-southwest short period waves to build tonight through the
weekend as a series of low pressure systems approaches from the
SW. The low will track northeast just inside 130W Fri night and
Saturday and winds inside 10NM will increase as well with
potential for gale force winds primarily around Cape Mendocino.
Winds and short period waves will remain elevated through the
weekend as another frontal system approaches. Gales force winds
will once again be possible, primarily over the weekend.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 8 PM Friday to 6 AM PST Sunday
     for PZZ450.

     Small Craft Advisory until 6 AM PST Sunday for PZZ455.

     Gale Warning until 9 PM PST Friday for PZZ470.

     Small Craft Advisory until 10 PM PST this evening for
     PZZ475.

     Gale Warning from 10 PM this evening to 9 PM PST Friday for
     PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

Nearby

Flood Watches in California, 2024Every flood watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.